Alert archive / Wisconsin / Special Weather Statements in 2016

Special Weather Statement, NWS Green Bay, WI

August 4, 2016Lincoln County, Oneida County, Vilas County, Wisconsin

NWS Green Bay, WI issued this special weather statement at Aug 4, 2016, 10:33 AM CDT for Lincoln County, Oneida County, Vilas County, Wisconsin. It was in force for 72 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2016, 10:33 AM CDT (15:33 UTC)
Expired
Aug 4, 2016, 11:45 AM CDT
In force
72 min
Issued by
NWS Green Bay, WI

Counties Lincoln County, WI, Oneida County, WI, Vilas County, WI

The radar

The Marquette radar (KMQT), 180 km from the middle of the area, began a volume at 15:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 3.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2016-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 933 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2016-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
933 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

860 
WWUS83 KGRB 041533
SPSGRB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1033 AM CDT THU AUG 4 2016
 
WIZ005-010-018-041645-
LINCOLN WI-ONEIDA WI-VILAS WI-
1033 AM CDT THU AUG 4 2016

...STRONG THUNDERSTORMS MOVING INTO NORTH-CENTRAL WISCONSIN LATE
THIS MORNING...

AT 1031 AM CDT...STRONG THUNDERSTORMS WERE REPORTED ALONG A LINE
EXTENDING FROM 7 MILES NORTHWEST OF LAC DU FLAMBEAU TO 6 MILES
NORTHEAST OF PRENTICE TO 12 MILES WEST OF MEDFORD. MOVEMENT WAS EAST
AT 35 MPH.

WINDS IN EXCESS OF 40 TO 50 MPH...PEA SIZE HAIL...TORRENTIAL
RAINFALL...AND OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED
WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
RHINELANDER...EAGLE RIVER...MERRILL...LAC DU FLAMBEAU...TOMAHAWK...
BOULDER JUNCTION...WOODBORO...WINCHESTER...
TRIPOLI AND COUNCIL GROUNDS STATE PARK.

THOSE AT RHINELANDER PIONEER PARK ARE IN THE PATH OF THESE STORMS
AND SHOULD PREPARE FOR IMMINENT DANGEROUS WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

IF ON A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A
VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 10 MILES FROM THE
PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO NOT BE
CAUGHT ON THE WATER IN A THUNDERSTORM.

PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THESE STORMS PASS.

&&

LAT...LON 4614 8909 4547 8931 4547 8943 4514 8943
      4512 9005 4598 9005 4598 8993 4630 8993
TIME...MOT...LOC 1531Z 252DEG 31KT 4603 9001 4562 9021 4516 9060 

$$

BERSCH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Aug 4, 6:35 AM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, Aug 4, 6:35 AM CDT, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
635 AM CDT THU AUG 4 2016

Updated aviation portion for 12Z TAF issuance

.SHORT TERM...Today...Tonight...and Friday
Issued at 351 AM CDT Thu Aug 4 2016

Convective trends and the potential for severe thunderstorms will
be the focus of this forecast.

A cold front was movg through far northwest MN and eastern SD
early this morning. Ahead of the front, a QLCS with a LEWP
structure was movg through northern and central MN, fueled by
strong moisture convergence on the nose of a 45-50 kt LLJ.
There have been recent reports of 70+ mph gusts with the most
intense portion of the line in central MN. There is ample CAPE
(around 1000 j/kg) and moisture to sustain this line of convection
into north central WI, with an expected arrival time around 13z.
However, the QLCS will encounter much weaker shear as it
approaches GRB CWA, so the most likely scenario would be for the
line to become outflow dominant and weaken to sub-severe limits
before movg into north central WI. Regardless, the morning
convection and debris clouds could impact convection later in the
day by suppressing daytime heating.

Models generally agree that additional convection will develop
along and ahead of the cold front this afternoon and evening, with
enough instability (CAPE 1500-2500 j/kg) and deep layer shear (35
to 40 kts) to support a severe thunderstorm threat. Just not
confident enough in the details, especially given the morning
convection, to explicitly mention severe in the grids. SPC has
most of GRB in a SLGT risk, with the Fox Valley and Lakeshore
regions in a MGNL risk due to the later arrival of storms well
after peak heating. Tstms will taper off on our eastern counties
after midnight, with dry conditions returning by daybreak.

After muggy highs in the 80s to around 90 today, the arrival of
a Canadian air mass will result in highs about 10 degrees cooler
on Friday, and much more comfortable humidity levels.

.LONG TERM...Friday Night Through Wednesday
Issued at 351 AM CDT Thu Aug 4 2016

A quiet pattern will be in place through early next week thanks
to northwest flow aloft and high pressure at the surface. Then
potential for stormy weather increases again by Tuesday, and
continues through the middle of next week. Will continue to put
more weight into the better verifying ecwmf.

Friday night trough Saturday night...A shortwave trough will be
moving over the Upper Peninsula on Friday evening before exiting
overnight.  Mid and upper levels are very dry, so no threat of
precip.  Then high pressure builds in for Saturday and Saturday
night, which look mostly clear and seasonable.  No significant
changes to temps.

Rest of the forecast...The high pressure system will gradually slide
east over the region Sunday and Monday.  Then as the flow turns to
the southwest as the high departs, increasing moisture and the
possibility of weak shortwave energy will lead to increasing chances
of storms on Tuesday and Wednesday.  Seasonable temps will turn
above normal by this time.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 623 AM CDT Thu Aug 4 2016

PATCHY FOG AND LOW CLOUDS SHOULD MIX OUT QUICKLY THIS MORNING.

WEAKENING TSTMS WILL LIKELY IMPACT PORTIONS OF NORTH CENTRAL
WISCONSIN BEFORE DIMINISHING. THERE WILL BE A BETTER CHANCE
OF TSTMS DURING THE LATE AFTERNOON AND EVENING HOURS, AS A
COLD FRONT MOVES THROUGH THE REGION. STRONG GUSTY WINDS,
HEAVY RAINFALL AND MVFR/IFR FLIGHT CONDITIONS WILL ACCOMPANY
THE STORMS. HAVE ATTEMPTED TO PICK OUT THE MOST LIKELY 4-HOUR
PERIOD FOR TSTMS, AND ADDED A TEMPO GROUP FOR EACH TAF SITE.

SHOWERS AND STORMS SHOULD TAPER OFF TONIGHT AS THE COLD FRONT
EXITS THE REGION.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Beach Hazards Statement from noon CDT today through this evening
FOR WIZ022.
&&

SHORT TERM.....Kieckbusch
LONG TERM......MPC
AVIATION.......Kieckbusch
Hazardous weather outlook, Aug 4, 4:09 AM CDT, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
409 AM CDT THU AUG 4 2016

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-050915-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
409 AM CDT THU AUG 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH GUSTY WINDS AND LOCALLY HEAVY RAINFALL WILL
ARRIVE IN NORTH CENTRAL WISCONSIN THIS MORNING, BUT SHOULD
REMAIN BELOW SEVERE LEVELS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM MID-AFTERNOON
THROUGH MIDNIGHT TONIGHT, WITH THE GREATEST RISK OVER NORTH
CENTRAL AND CENTRAL WISCONSIN. THE PRIMARY SEVERE THREATS WILL BE
DAMAGING WINDS, LARGE HAIL AND TORRENTIAL RAINFALL.

THERE IS AN INCREASED RISK OF RIP CURRENTS ON THE LAKE MICHIGAN
SHORELINE IN EASTERN DOOR COUNTY THIS AFTERNOON AND EVENING.
SWIMMERS SHOULD USE CAUTION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL ARRIVE ON TUESDAY TO
WEDNESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH
MIDNIGHT TONIGHT. SPOTTERS ARE ASKED TO FORWARD THEIR REPORTS OF
ANY DAMAGING WIND GUSTS AND HAIL GREATER THAN A HALF AN INCH.

LMZ521-522-541>543-050915-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
409 AM CDT THU AUG 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY HAS BEEN POSTED ON LAKE MICHIGAN
ADJACENT TO DOOR COUNTY LATE THIS AFTERNOON AND EVENING, FOR
INCREASING SOUTH WINDS AND BUILDING WAVES.

THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS TONIGHT. THE
PRIMARY THREATS WILL BE STRONG WINDS AND TORRENTIAL RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL ARRIVE ON TUESDAY TO
WEDNESDAY OF NEXT WEEK.

KIECKBUSCH/MPC

In the hours before

Special weather statement, Aug 4, 5:23 AM CDT, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
523 AM CDT THU AUG 4 2016

WIZ005-010-041300-
VILAS-ONEIDA-
523 AM CDT THU AUG 4 2016

...LINE OF STRONG THUNDERSTORMS HEADED TOWARD NORTH CENTRAL
WISCONSIN...

A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS IS EXPECTED
TO MOVE INTO VILAS AND ONEIDA COUNTIES BETWEEN 7 AM AND 8 AM.
ALTHOUGH THE STORMS ARE EXPECTED TO WEAKEN A BIT BEFORE
ARRIVING, THEY MAY STILL HAVE THE POTENTIAL TO PRODUCE BRIEF
WINDS GUSTS TO 40 TO 50 MPH AND HEAVY RAINFALL.

MORNING COMMUTERS AND THOSE WITH EARLY MORNING OUTDOOR PLANS
SHOULD BE PREPARED FOR THE STORMS.

KIECKBUSCH
Special weather statement, Aug 4, 10:05 AM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1005 AM CDT THU AUG 4 2016

WIZ005-010-018-041615-
LINCOLN WI-ONEIDA WI-VILAS WI-
1005 AM CDT THU AUG 4 2016

...STRONG THUNDERSTORMS MOVING INTO NORTH-CENTRAL WISCONSIN
LATE THIS MORNING...

AT 1001 AM CDT...STRONG THUNDERSTORMS WERE REPORTED ALONG A LINE
EXTENDING FROM NEAR PARK FALLS TO CATAWBA TO 8 MILES NORTH OF
STANLEY. MOVEMENT WAS EAST AT 35 MPH.

WINDS IN EXCESS OF 30 MPH...PEA SIZE HAIL...TORRENTIAL
RAINFALL...AND OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE
EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
RHINELANDER...EAGLE RIVER...MERRILL...LAC DU FLAMBEAU...TOMAHAWK...
BOULDER JUNCTION...WOODBORO...WINCHESTER...
TRIPOLI AND COUNCIL GROUNDS STATE PARK.

THOSE AT RHINELANDER PIONEER PARK ARE IN THE PATH OF THESE STORMS
AND SHOULD PREPARE FOR IMMINENT DANGEROUS WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

IF ON THE WATER...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A
VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 10 MILES FROM THE
PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO NOT BE
CAUGHT ON THE WATER IN A THUNDERSTORM.

PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THESE STORMS PASS.

&&

LAT...LON 4614 8909 4547 8931 4547 8943 4514 8943
      4512 9005 4598 9005 4598 8993 4630 8993
TIME...MOT...LOC 1501Z 252DEG 31KT 4596 9034 4555 9054 4508 9093

BERSCH
Special weather statement, Aug 4, 10:33 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1033 AM CDT THU AUG 4 2016

WIZ005-010-018-041645-
LINCOLN WI-ONEIDA WI-VILAS WI-
1033 AM CDT THU AUG 4 2016

...STRONG THUNDERSTORMS MOVING INTO NORTH-CENTRAL WISCONSIN LATE
THIS MORNING...

AT 1031 AM CDT...STRONG THUNDERSTORMS WERE REPORTED ALONG A LINE
EXTENDING FROM 7 MILES NORTHWEST OF LAC DU FLAMBEAU TO 6 MILES
NORTHEAST OF PRENTICE TO 12 MILES WEST OF MEDFORD. MOVEMENT WAS EAST
AT 35 MPH.

WINDS IN EXCESS OF 40 TO 50 MPH...PEA SIZE HAIL...TORRENTIAL
RAINFALL...AND OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED
WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
RHINELANDER...EAGLE RIVER...MERRILL...LAC DU FLAMBEAU...TOMAHAWK...
BOULDER JUNCTION...WOODBORO...WINCHESTER...
TRIPOLI AND COUNCIL GROUNDS STATE PARK.

THOSE AT RHINELANDER PIONEER PARK ARE IN THE PATH OF THESE STORMS
AND SHOULD PREPARE FOR IMMINENT DANGEROUS WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

IF ON A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A
VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 10 MILES FROM THE
PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO NOT BE
CAUGHT ON THE WATER IN A THUNDERSTORM.

PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THESE STORMS PASS.

&&

LAT...LON 4614 8909 4547 8931 4547 8943 4514 8943
      4512 9005 4598 9005 4598 8993 4630 8993
TIME...MOT...LOC 1531Z 252DEG 31KT 4603 9001 4562 9021 4516 9060

BERSCH

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 3:26 AM CDTSmall Craft AdvisoryGRB22 hr
Aug 4, 3:57 AM CDTBeach Hazards StatementGRBDoor18 hr
Aug 4, 10:05 AM CDTSpecial Weather StatementGRBLincoln, Oneida, Vilas70 min
Aug 4, 10:58 AM CDTSpecial Weather StatementGRBMarathon, Wood77 min
Aug 4, 11:45 AM CDTSpecial Weather StatementGRBLincoln60 min
Aug 4, 12:04 PM CDTSevere Thunderstorm WarningGRBLanglade, Marathon, Shawano41 min
Aug 4, 12:30 PM CDTSpecial Weather StatementGRBPortage, Waushara, Wood60 min
Aug 4, 12:44 PM CDTSevere Thunderstorm WarningGRBForest, Langlade, Menominee, Oconto, Shawano46 min
Aug 4, 1:25 PM CDTSpecial Weather StatementGRBMarinette, Oconto65 min
Aug 4, 1:31 PM CDTSpecial Weather StatementGRBOutagamie, Portage, Waupaca, Waushara, Winnebago89 min
Aug 4, 5:50 PM CDTSpecial Weather StatementGRBWinnebago55 min

Nearby

Special Weather Statements in Wisconsin, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.